Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Gaining weight after taking thyroid tablets. Suggest

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
reason for gaining weight i was put on thyriod tablets because of under activ thyriod and have gained nearly 1 and alf stone av tried diets and still go to gym.the most parts are my stomach and legs.that is in the space of 9 weeks.
Posted Sat, 15 Jun 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Omer 6 hours later

As you have told that you are gaining weight and was diagnosed with hypothyroidism taking thyroxine but weight not reducing with gym even

Following are the causes of weight gain in hpothyroidism

1.Water retention due to hypothyroidism is the main culprit for weight gain , and after taking thyroxine it takes 4-6 months to completely excrete the water out and the weight decreases then

2.Subcutaneous fat that is fat in thighs , abdomen, upper back , round face occurs due to hypothyroidism, which causes a gain of 2-5 kg , again needing 4-6 months to put that weight off after taking thyroxine

3.Taking the exact dose of thyroxine according to your weight that is ( 1.6xweight=dose of thyroxine) taken in morning empty stomach

4.Check your blood sugar

Don’t worry you will decrease, keep on taking thyroxine and gym and you will be smart again

I hope this helps

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor